Feeling Weak After Or During Workout

Ever feel dizzy or faint from exercise? Stop your workout and assess whether one of these reasons could be to blame.

 

YOU MAY HAVE LOW BLOOD PRESSURE

 

If you quickly go from lying to standing during exercise (e.g., burpees), you may feel a little dizzy. This phenomenon is known as orthostatic, or postural hypotension, and it affects people with low blood pressure more intensely than others.

Rapidly changing positions creates changes in blood pressure, which may cause dizziness in some people. Going from a horizontal position, where you have increased blood flow to your heart, to a vertical position would decrease blood return to your heart, so that can drop your blood pressure a little bit.

If know you have low blood pressure (a reading lower than 90 mm Hg systolic or 60 mm Hg diastolic, according to the Mayo Clinic), or you’re someone who feels a quick rush of dizziness when you get out of bed quickly, take it as a sign-changing position quickly during exercise may also make you dizzy.

If you’re affected by postural hypotension during exercise, you may be able to head it off by drinking 300–500ml (roughly 10–17 fluid ounces) of water 15–20 minutes before your workout, according to a review paper in Nutrition Reviews.

 

YOU MAY BE DEHYDRATED

 

Even if you don’t normally have low blood pressure, dehydration can decrease blood volume (the total amount of fluid circulating within the heart), which also decreases blood pressure.

To prevent dizzy spells — and stay healthy in general — drink plenty of water before, during and after exercise. Water needs vary from one person to the next but aim for roughly 74–100 fluid ounces of water daily. You can gauge your hydration status by the color of your urine: Light yellow is good, while anything darker means you need to hydrate. However, keep in mind some medications (e.g., Rifampin, phenazopyridine, some laxatives and chemotherapy drugs) and foods (e.g., beets, rhubarb, blackberries) may affect the color of your urine.

 

YOU MAY HAVE LOW BLOOD SUGAR

 

Low blood sugar (hypoglycemia) is a common reason people feel dizzy during or after exercise. Because blood sugar (also known as blood glucose) is your brain’s primary source of energy, running low on this fuel can interfere with its ability to function. The result: dizziness.

Low blood sugar is most common among people with diabetes, but it also commonly occurs when people cut calories too low (e.g., dieting), or those who exercise without fueling first (e.g., first thing in the morning).

You’ll know if your dizziness is the result of low blood sugar if you also feel shaky, weak or your hands are trembling.

Eating a small snack with a bit of carbs and protein about an hour or two before your workout may help keep your blood sugar from dropping during exercise. Try a serving of yogurt and fruit, or a slice of toast with an egg.

 

YOUR WORKOUT MAY BE TOO INTENSE

 

In addition to blood sugar, your brain also relies heavily on oxygen to function. However, if you exercise too intensely, your body can’t keep up with the oxygen demands, leaving your brain and other tissues without the oxygen they need to sustain your movement.

If you’re gasping for breath during your workout, dial back the intensity a bit. And if you get dizzy, it’s time to call it quits for the day; try and rest, if you can. “If you feel dizzy, it’s always good to put yourself in a horizontal position."

 

YOU MAY HAVE AN IRREGULAR HEARTBEAT

 

A potential — though less likely — the reason for dizziness during or after exercise is an arrhythmia, a condition in which your heart beats too quickly, too slowly or in an irregular pattern. The reason? Our heart rate is part of what determines blood flow and oxygen delivery to our brain and to our working tissues. And if your heart is beating too fast, too slow or in an irregular pattern, it can’t pump blood effectively, which can cause dizziness.

Factors that can affect your heart’s rhythm include smoking, stress, a history of heart problems (e.g., heart attacks, congenital heart defects), as well as some cardiac medications. If any of these factors apply to you, or you feel heart palpitations and/or nausea in addition to dizziness, you may have an irregular heartbeat. Visit your doctor for help.